Alert archive / Kansas / River Flood Warnings in 2008

River Flood Warning 6, NWS Topeka, KS

May 9, 2008Nemaha County, Kansas

NWS Topeka, KS issued this river flood warning at May 9, 2008, 9:02 PM CDT for Nemaha County, Kansas. It was in force for 116 min.

The area

The counties it named.

The facts

Issued
May 9, 2008, 9:02 PM CDT (02:02 UTC)
Expired
May 9, 2008, 10:58 PM CDT
In force
116 min
Issued by
NWS Topeka, KS
Flood severity
Minor

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Turkey Creek (KS) near Seneca (SNCK1). The gauge peaked at 20.96 ft at May 9, 2008, 8:00 PM CDT.

actionminormoderate102005/1005/11
Action stage
16 ft
Minor stage
21 ft
Moderate stage
23.5 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06814000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 9, 3:58 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, May 9, 3:58 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT FRI MAY 9 2008

.DISCUSSION...

LATEST WATER VAPOR SHOWING NEXT SHORTWAVE TROUGH TO AFFECT THE AREA
NOW MOVING INTO THE CENTRAL ROCKIES WITH A SOUTHERN STREAM WAVE
MOVING RAPIDLY EAST ACROSS THE BAJA. LATEST VISIBLE SATELLITE AND
SFC ANALYSIS SHOWING LOW OVER AR WITH WEAKENING INVERTED TROUGH
EXTENDING NORTHWEST ACROSS THE CWA. THIS HAS RESULTED IN MOISTURE
POOLING BACK ACROSS THE AREA WITH DRIER AIR TRYING TO ADVECT IN FROM
THE EAST...BUT HAVING A HARD TIME DECREASING STRATUS/STRATOCU DECK
ACROSS THE CWA. HOWEVER...AS LEESIDE CYCLOGENESIS CONTINUES THIS
EVENING IN THE HIGH PLAINS...EXPECT A MORE NORTHWESTWARD SHIFT OF
THE MOISTURE AXIS TO OCCUR. SOUTHERN STREAM HIGH CLOUDS AND CLOUDS
FROM WESTERN KS CONVECTION SHOULD INCREASE AGAIN LATER IN THE NIGHT
FROM WEST TO EAST. SOME OF THE CONVECTION IN THE HIGH PLAINS MAY
MAKE IT INTO THE NORTHWEST CWA AFTER MIDNIGHT AS THE LOW LEVEL JET
INCREASES AND SLOWLY BEGINS TO VEER BY 12Z WITH GRADUAL MOISTURE
ADVECTION. KEPT LOWS COOLEST IN THE FAR NORTHEAST TONIGHT IN THE
UPPER 40S WITH THE LOWER 50S ELSEWHERE.

ON SATURDAY...COLD FRONT WILL MOVE INTO THE NORTH CENTRAL COUNTIES
BY EARLY AFTERNOON AND THEN MOVE RAPIDLY EAST INTO THE EASTERN
PORTIONS OF THE CWA BY LATE IN THE AFTERNOON. MOISTURE WILL RETURN
NORTHWARD JUST AHEAD OF THE FRONT WITH SHOWERS AND THUNDERSTORMS
LIKELY DEVELOPING/SPREADING EASTWARD ACROSS MUCH OF THE CWA THROUGH
THE AFTERNOON.  HOWEVER DEEPER MOISTURE/INSTABILITY SHOULD REMAIN
JUST SOUTH OF THE CWA AS LOW LEVEL WINDS VEER THROUGH THE DAY. ALSO
STRONGER UPPER LEVEL FORCING IS ALSO EXPECTED TO OCCUR JUST NORTH OF
THE CWA WITH THE UPPER TROUGH. THIS IN CONJUNCTION WITH LIMITED SUN
AND
MARGINAL CAPE...EXPECT SHOWERS AND EMBEDDED THUNDERSTORMS TO BE THE
RULE. THIS WILL ALSO LIMIT HIGHS TO THE LOWER 60S NORTHWEST AREAS TO
UPPER 60S FAR SOUTHEAST AHEAD OF THE FRONT. SW

SATURDAY NIGHT...THE 5H TROUGH AXIS WILL MOVE EAST ACROSS EASTERN
KS. MOST OF SHOWERS AND ISOLATED THUNDERSTORMS WILL BE LOCATED ALONG
THE COLD FRONT WHICH WILL PUSH SOUTHEAST ACROSS THE EASTERN COUNTIES
OF THE CWA DURING THE EVENING. ONCE THE 5H TROUGH AXIS PASSES OVER
AND EAST OF THE EASTERN COUNTIES THE RAIN AND ISOLATED THUNDERSTORMS
WILL SHIFT EAST INTO MO. NORTHWEST WINDS WILL INCREASE TO 15 TO 20
MPH WITH GUSTS NEAR 30 MPH BEHIND THE FRONT. OVERNIGHT LOWS WILL
DROP INTO THE LOWER TO MID 40S...THOUGH IF SKIES CLEAR LATE ACROSS
THE NORTHWEST COUNTIES WE COULD SEE SOME UPPER 30 LOWS.

SUNDAY AND SUNDAY NIGHT...SKIES WILL BECOME MOSTLY SUNNY DURING THE
MID AND LATE MORNING HOURS ACROSS THE CWA...AS A SURFACE RIDGE
BUILDS SOUTHEAST ACROSS WESTERN KS. LOW-LEVEL CAA WILL KEEP
TEMPERATURES COOL EVEN THOUGH SKIES WILL BE MOSTLY SUNNY. HIGHS ON
SUNDAY WILL RANGE FROM THE MID TO UPPER 60S. NORTHWEST WINDS OF 15
TO 20 MPH WITH GUSTS TO 30 MPH WILL GRADUALLY DECREASE THROUGH THE
MID AND LATE AFTERNOON HOURS AS THE CENTER OF THE SURFACE RIDGE
MOVES SOUTHEAST ACROSS THE STATE. OVERNIGHT LOWS SUNDAY WILL DROP
INTO THE LOWER TO MID 40S...WITH SOME AREAS REACHING AROUND 40
DEGREES. A 5H TROUGH WILL MOVE ONSHORE ACROSS THE PACIFIC NORTHWEST
AND DIG SOUTHEAST INTO THE GREAT BASIN SUNDAY NIGHT.

MONDAY AND MONDAY NIGHT...THE 5H TROUGH WILL MOVE EASTWARD INTO THE
HIGH PLAINS LATE MONDAY NIGHT. A DOWNSTREAM 5H RIDGE WILL AMPLIFY
ACROSS THE SOUTHERN AND CENTRAL PLAINS DURING THE DAY AND SHIFT EAST
INTO THE MIDWEST AND MID MS RIVER VALLEY. WINDS WILL BECOME
SOUTHERLY MONDAY MORNING AND INCREASE TO 15 TO 20 MPH WITH GUSTS TO
30 MPH AS A LEE SFC TROUGH DEEPENS ACROSS WESTERN KS. DEEPER
MOISTURE FROM THE GOM WILL GRADUALLY ADVECT NORTHWARD INTO WESTERN
AND CENTRAL KS MONDAY NIGHT. THERE MAY BE A CHANCE FOR ISOLATED
THUNDERSTORMS LATE SUNDAY NIGHT ACROSS THE WESTERN COUNTIES OF THE
CWA DUE TO AN INCREASING LLJ...MOISTURE TRANSPORT AND WEAK
ISENTROPIC LIFT. LOW-LEVEL WAA WILL HELP TO WARM HIGH TEMPERATURES
ON MONDAY INTO THE MID TO UPPER 70S.  SOUTHERLY WINDS AND INCREASING
CLOUD COVER MONDAY NIGHT WILL ONLY ALLOW OVERNIGHT LOWS TO DROP INTO
THE MID TO UPPER 50S.

TUESDAY AND TUESDAY NIGHT...THE 5H TROUGH OVER THE HIGH PLAINS WILL
MOVE EAST ACROSS THE NORTHERN AND CENTRAL PLAINS. A PIECE OF THE 5H
TROUGH WILL AMPLIFY AS IT DIGS SOUTHEAST INTO NM. A SFC COLD FRONT
WILL MOVE EAST ACROSS THE CWA DURING THE DAY. IF THE FRONT MOVES
THROUGH DURING THE MID AND LATE MORNING HOURS THUNDERSTORMS THAT
DEVELOP MAY REMAIN WEAK. THOUGH IF THE FRONT IS SLOWER AND THERE IS
SUFFICIENT MOISTURE AND INSTABILITY AHEAD OF THE FRONT SOME
THUNDERSTORMS MAY BECOME SEVERE DURING THE AFTERNOON
HOURS...ESPECIALLY ACROSS THE EASTERN COUNTIES OF THE CWA. THE
SHOWER AND THUNDERSTORMS WILL MOVE EAST OF THE CWA DURING THE EARLY
EVENING HOURS AS THE FRONT AND 5H TROUGH AXIS MOVES EAST OF THE CWA.
THE MORE INTENSE SOUTHERN SECTION OF THE 5H TROUGH SHOULD MOVE EAST
ACROSS TX AND REMAIN WELL SOUTH OF THE CWA. HIGHS ON TUESDAY WILL
RANGE FROM THE UPPER 60S TO LOWER 70S ACROSS THE NORTHWEST
COUNTIES...AND MID TO UPPER 70S ACROSS THE SOUTHEAST COUNTIES AHEAD
OF THE SURFACE COLD FRONT. OVERNIGHT LOWS WILL BE IN THE MID 40S.

WEDNESDAY THROUGH FRIDAY...BOTH THE ECMWF AND GFS SHOW THE 5H
TROUGH AMPLIFYING ACROSS THE MID AND LOWER MS RIVER VALLEY. THERE
MAY BE ENOUGH WRAP AROUND MOISTURE AND MINOR 5H TROUGHS ROTATING
AROUND THE CLOSED UPPER LOW MAY PROVIDE AT LEAST A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS FOR THE EASTERN HALF OF THE CWA. NORTHERLY
SFC WINDS WILL KEEP TEMPERATURES COOL. HIGHS WILL ONLY REACH THE MID
TO UPPER 60S. OVERNIGHT LOWS WILL BE IN THE 40S. WG

&&

.AVIATION...

AREA OF STRATUS/STRATOCU TO CONTINUE TO THIN INTO THIS EVENING
ACROSS THE TAF SITES WITH VFR CONDITIONS THE RULE ALL AREAS AFTER
00Z. INTRODUCED SOME MID LEVEL AC TOWARDS 12Z SATURDAY AND LEFT
PRECIP OUT OF THE TAFS THROUGH 18Z WITH LOW CONFIDENCE. NEXT TAFS
MAY NEED TO HAVE PRECIP ADDED IN THE 18Z-00Z TIMEFRAME. LIGHT
EASTERLY WINDS TONIGHT WILL VEER MORE SOUTHEASTERLY SATURDAY MORNING
AND INCREASE THROUGH 18Z WITH GUSTS TO NEAR 20KTS. SW

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SW/WG
Hazardous weather outlook, May 9, 3:47 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CDT FRI MAY 9 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-102100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
347 PM CDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
BEGINNING SATURDAY MORNING. CHANCES FOR THUNDERSTORMS WILL
INCREASE SATURDAY AFTERNOON AND EVENING AS A COLD FRONT AND UPPER
LEVEL DISTURBANCE MOVES THROUGH THE REGION. SEVERE WEATHER IS NOT
EXPECTED.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
ON TUESDAY AND TUESDAY EVENING AS A POTENT STORM SYSTEM EJECTS INTO THE
CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:28 AM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more28 hr

Nearby

River Flood Warnings in Kansas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.